Print this page

Observations placeholder

Pharmaceutical experiments on a stroke victim

Identifier

002079

Type of spiritual experience

Hallucination

Background

see the science section for details on nystagmus and its links with spiritual experience

A description of the experience

[Acquired pendular nystagmus after pontine hemorrhage]. - [Article in Japanese] Yokota J, Kosaka K, Yoshimoto Y, Amakusa T.;  Department of Neurology, Amakusa Hospital, Saitama, Japan.

A 60-year-old hypertensive woman had a pontine hemorrhage that caused slight right hemiplegia, deep sensory disturbance on her right side and dysarthria.

Three months after the stroke, she was transferred to our hospital for rehabilitation. Approximately 6 months later, she gradually began to complain of the visual oscillation. Continual, unceasing conjugate vertical/rotatory eye movements were observed. Fixation was momentary at best because of an inability to dampen the spontaneous eye movements.

Electrooculography (EOG) showed bilateral vertical/rotatory sinusoidal eye movements of 2.5 Hz frequency and 10- to 35-degree amplitude. Both vertical and horizontal optokinetic nystagmus were absent. Caloric stimulation did not evoke any responses bilaterally. There were no rhythmical movements at similar frequencies in other parts of the body such as palatal myoclonus. MRI revealed not only hematoma mainly at the dorsal pontine tegmentum but also hypertrophy of the inferior olive nucleus, suggesting disruption of the central tegmental tract. Lesions of this tract may be one cause of pendular nystagmus. Several drug therapies were investigated for the nystagmus.

There was no response to baclofen 15 mg.

Trihexyphenidyl 4 mg was discontinued because of drug-induced hallucinations.

Tiapride 600 mg and phenobarbital 90 mg were each slightly effective in reducing both frequency and amplitude of nystagmus.

Treatment with clonazepam 1 mg resulted in the striking disappearance of nystagmus. She was aware of this and no longer experienced oscillopsia. Despite the visual benefit, however, the patient did not wish to continue this drug because of drowsiness and muscle relaxation.

PMID: 10654302

The source of the experience

PubMed

Concepts and Symbols used in the text or image

Activities